Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

If anyone can give me any advice or informed input on this is would be really appreciated. I have been thinking about my continuing problem with acne and what might have triggered it. I am 30 years old now and I've been suffering with continuous skin problems since about 17 but in the last two years, it's been a lot worse. As a teenager I had mild acne and throughout my twenties my skin was normally good with the fairly frequent breakouts but nothing too bad.

However, in the last couple of years I have been weight training fairly seriously in that I've been working out 3 - 4 times a week with heavy weights. When I first started my skin was clear but about 2 months in my skin started breaking out in really BIG spots. Huge red lumps that wouldn't always come to a head and would leave marks that would last for months. I still have 2 clearly noticeable red marks / lumps that have been there for over a year.

I took Minocycline for over 8 months which I've now stopped. This did seem to control the really huge spots but now I'm getting breakouts of small whiteheads that are closely grouped around my chin and cheeks, which make it look like I have a rash over my face.

Now, my theory - if you've got this far without falling asleep! I first thought it was the whey protein and that perhaps I had a dairy intolerance. I'm still not sure if this is true or not as my dermatlogist won't give me a blood test and just keeps pushing Accutane at me, which I haven't succumbed to. Not yet anyway.

Now I'm starting to wonder if it's caused by increased levels of testosterone caused by my work outs as teenagers generally first get acne at puberty when testosterone levels go through the roof.

As an added problem I also take Propecia (Finasteride) to stop me going bald (maybe I'm too vain??). My understanding of this is that it inhibits the production of DHT. I also believe that testosterone is normally converted into DHT.

My question is simply this - does anyone think that increased levels of testosterone, caused by working out, that is prevented from converting in DHT by the Finasteride is being expelled by my body through my skin, thereby creating acne?

Share this post


Link to post
Share on other sites

its been proven that testosterone does in fact cause acne production through the increased androgen production. Thats why products like Spiro and Diane 35 work so well for women and why statistically men are more likely to suffer more serious forms of acne than women (tho women still have more persistant forms in terms of hormonal flare-ups monthly)

In some men levels of testosterone are higher, there are cases of XYY individuals with more pronounced androgen levels. Whether this relates to acne is something still being tested, as they are only beginning to map gene codes (they do know however that in XXY females there is definetely a prominent effect of testosterone in terms of somewhat bigger, more muscular physique and possibly hirituism but not in all so there is not necessarily a definant correlary)

if you are concerned...get tested with your doctor, find out if your levels are causing you problems and perhaps they can taylor an antibiotic combo specific to your needs.

Share this post


Link to post
Share on other sites

Thanks for the speedy reply. What exactly do I get tested for though? My doctor isn't great with stuff like that and my dermatologist is really only interested in going down the Accutane route. I don't want to stop training but it may be the only option if it is, in fact, causing the breakouts. I only just thought about this being the cause as I;ve had tennis elbow which stopped me training for about 4 weeks and in that time my skin seemed to clear a lot. Then last night I started again with a reasonably gentle chest workout and this morning it's back.

Share this post


Link to post
Share on other sites

Your doctor may draw blood and given some results may send you to a specialist. Simply voice your concerns. I'm sure you won't have to stop working out, its just a matter of tayloring something to your needs!

don't worry, you'll work something out, everyone is unique thats what makes the world interesting!

Share this post


Link to post
Share on other sites

Well I certainly hope so. Do you have any thoughts on supplementation? I was using whey protein and creatine but stopped with the whey in case it was a dairy intolerance. That seems to have prevented the huge red lumps although it might just as easily have been the antibiotics that stopped those. I've been using Branched Chain Amino Acids (BCAA) and Glutamine and I was wonedring if that might be causing breakouts

Share this post


Link to post
Share on other sites

is anyone positive testosterone even increases when you work out? I mean... if u get big u may just be an arogant dick because ur big not from testosterone, and I would think its ur adrenal glands that are functioning when your doing the actual lifting.

think about an endocrinologist, i think theyre called, to see how your glands and hormones are functioning.

Share this post


Link to post
Share on other sites

is anyone positive testosterone even increases when you work out? I mean... if u get big u may just be an arogant dick because ur big not from testosterone, and I would think its ur adrenal glands that are functioning when your doing the actual lifting.

think about an endocrinologist, i think theyre called, to see how your glands and hormones are functioning.

Yes testosterone test levels increase when repairing muscle... which is what is the result of working out...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×